My experiment with 2 recommended devices resulted in no more blood pressure pills and no more PD-related fainting spells

I've been taking blood pressure pills for decades. I've probably tried a half-dozen or more brands as side effects would cause me to give up on one and try another. My latest version -- Avapro -- seemed to be working OK. But recently I started having sudden mid-day sinking spells that at times brought me close to fainting. I monitor my bp often on my home monitor and found these sinking spells were associated with bp systolic readings below 100. I researched this and found a Parkinson's Foundation report saying that this phenomena, known as orthostatic hypotension, is common in mid- and late-stage Parkinson's. Both Parkinson's itself and the levodopa pills contribute to the problem. I also just found out that it's listed as a possible side effect of Avapro,

Against this background, I was intrigued by a report in my December issue of the Mayo Clinic's health letter about two devices recommended for helping lower blood pressure. I decided to give myself a Christmas present of these toys, After the first week. I found my bp readings were almost always below the new 150/90 recommended guideline for those over age 60 (I'm 84) So I cut my 300mg Avapro pills in half. When the readings continued good for the next week, I stopped taking the Avapro altogether. I've had two pill-free weeks. Virtually all the readings remain under 150/90 and none have been below 100 systolic and I haven't experienced the fainting spells.

For a fuller report and a description of the devices, see my blog at parkinsonsand5htp.blogspot....

3 Replies

  • Orthostatic hypotension is a condition where the blood pressure drops as a result if standing up, sitting up from a prone position or stretching. If you are having drops of blood pressure other than in those circumstances then you should be consulting a healthcare professional as it may be a sign of an underlying heart condition.

  • My research (and the similar experiences of other members of my support group) indicates that when this happens other than when you stand up after sitting it can be PD/levodopa related. One guy's neurologist recommended he carry salted pretzels with him to take when he feels a spell coming on.

    In any event, I'm seeing my internst Friday

  • Gleeson

    We seem to be always adding medication with this condition so how great to be able to decrease not increase meds! I think I have had low BP symptoms for quite some time. Extra fluids helps I find. I'll wait for your update on your new toys, Ive read mixed reviews.

    This is some info on BP and PD, from EPDA site.

    Low blood pressure is not uncommon in Parkinson’s and it is thought that this is due to two main factors: the loss of nerve endings in the Autonomic nervous system (ANS) that controls heart rate and blood pressure, and/or as a side effect of many Parkinson’s medications. The most common blood pressure problem in Parkinson’s is Orthostatic or Postural hypotension.

    When a person stands after a period of lying down, blood tends to collect in the legs and abdomen and so the heart has to work hard to quickly pump blood to the brain. At the same time the tone of small arteries and Capillaries increases, which is known as vasoconstriction. Both of these mechanisms help to control blood flow and regulate blood pressure, but in Parkinson’s these adjustments can be much slower or may not happen at all and so blood pressure can fall sharply and be slow to return to normal. The maintenance of adequate blood pressure can also be affected by Parkinson’s medications, particularly Levodopa and Dopamine agonists.

You may also like...